Neuroleptic Malignant Syndrome
What is Neuroleptic Malignant Syndrome?
Neuroleptic malignant syndrome is a very rare, but potentially serious condition that occurs when an individual reacts adversely to a group of medications known as neuroleptics (this group includes anti-psychotic and sedative drugs), which are prescribed for mental health disorders such as schizophrenia. Examples of drugs include haloperidol, fluphenzaine, chlorpromazine and thioridazine.
What causes neuroleptic malignant syndrome?
Neuroleptic malignant syndrome occurs in reaction to starting neuroleptic treatment or following an increase in dosage. There is thought to be a genetic link, but in many cases, the exact cause of the adverse reaction is unknown. Risk factors may include dehydration, previous reactions and fever.
Who is affected?
Neuroleptic malignant syndrome is rare. It is most commonly found in males under the age of 40 years old, but it can affect people of all ages.
What are the symptoms?
Symptoms develop within 10 days of increasing the dosage of neuroleptic medicines or starting a new course of treatment and include:
- involuntary muscle movements
- dysphagia (difficulty swallowing)
- rigidity in the muscles
- loss of consciousness
- seizures (this is uncommon)
- changes in blood pressure
- tachycardia (fast heart rate)
Sometimes, symptoms develop gradually and it can take up to 5-10 days for symptoms to desist after stopping medication.
Diagnosing neuroleptic malignant syndrome
There is no single test used to diagnose neuroleptic malignant syndrome and a number of tests may carried out to detect signs of the condition. Tests may include:
- blood tests
- liver function tests
- urine tests
- imaging scans (if sepsis is a possibility)
- lumbar puncture
Clinical signs that may indicate neuroleptic malignant syndrome include:
- increased creatine kinase levels
- increased LDH (lactate dehydrogenase)
- increase urinary myoglobin
- excessive sweating
- abnormally low or high blood pressure
Treatment for neuroleptic malignant syndrome
The first thing to do when a patient is suspected of having neuroleptic malignant syndrome is to discontinue taking medication.
Treatment is designed to address symptoms and reduce the risk of life-threatening complications. Patients are usually monitored in intensive care or high dependency units and the aim of treatment is to support and stabilise the patient, treat symptoms such as hyperthermia and decrease the risk of complications like respiratory and kidney failure.
Initially, airways and breathing will be checked and breathing will be stabilised. It is common for patients to have an IV drip for hydration and treatment for hyperthermia, which is designed to bring body temperature down (these may include cooling devices and medicines known as antipyretics). If the kidneys are affected, dialysis may be required.
What is the outlook?
Improvements in treatment have decreased mortality rates for neuroleptic malignant syndrome from between 20 and 30 percent to between 5 and 11.6 percent. If there is an acute kidney injury, the chances of survival are 50 percent. The most common causes of death include respiratory failure, cardiac failure, acute kidney failure and heart arrhythmia. Early diagnosis and treatment improves the outlook significantly.